Texas, 2011

Drought in Texas, July 5 to 31, 2011

July 5 to 31, 2011 · NWS BRO · 8 events in 8 counties and zones

Rainfall adding up to more than 8 inches in portions of southern Cameron, southwest Cameron/southeast Hidalgo, and pocket of Willacy County, as well as respectable rainfall totals between 2 and 6 inches across the remainder of the Rio Grande Valley and portions of the Brush Country and King Ranch of Deep South Texas continued to reduce the level of drought. Starting July 5th, all of Deep South…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Rainfall adding up to more than 8 inches in portions of southern Cameron, southwest Cameron/southeast Hidalgo, and pocket of Willacy County, as well as respectable rainfall totals between 2 and 6 inches across the remainder of the Rio Grande Valley and portions of the Brush Country and King Ranch of Deep South Texas continued to reduce the level of drought. Starting July 5th, all of Deep South Texas saw drought reduced by one to two categories, from Extreme/Exceptional (D3/D4) to Severe/Extreme (D2/D3).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 4, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 4, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 AM CDT TUE JUL 5 2011

.DISCUSSION...SEE THE AVIATION SECTION FOR THE 06Z TAF DISCUSSION.
&&

.AVIATION...DRIER ATMOSPHERIC CONDITIONS WILL ALLOW FOR ONLY SOME
VERY LIGHT FOG AROUND THE PRE AND POST DAWN HOURS THIS MORNING...
WITH NO MAJOR REDUCTIONS IN VISIBILITY. LIGHT TO MODERATE WINDS
WITH CLEAR TO PARTLY CLOUDY SKIES WILL THEN RULE. OVERALL...VFR
WILL REIGN THROUGH THE NEXT 24 HOURS WITH SURFACE HIGH PRESSURE
CENTERED JUST OFFSHORE.
&&

.PREV DISCUSSION... /ISSUED 659 PM CDT MON JUL 4 2011/

DISCUSSION...SEE THE AVIATION SECTION BELOW FOR THE DISCUSSION OF
THE 00Z TAF PACKAGE.

AVIATION...THE AFTERNOON SEA BREEZE AND DIURNAL HEATING HAVE
FIRED OFF A FEW WEAK SHOWERS OVER WESTERN CAMERON AND SOUTHERN
HIDALGO COUNTIES THESE SHOWERS ARE MOVING STEADILY NW AND ARE
WEAKENING STEADILY WITH THE LOSS OF THE HEATING. THIS WILL ALLOW
VFR CONDITIONS TO DOMINATE DURING THE FIRST HALF OF THE UPCOMING
TAF PERIOD. AS THE SURFACE WINDS WEAKEN SLOWLY THROUGHOUT THE
NIGHT...THIS IN COMBINATION WITH THE HIGHER SOIL MOISTURE VALUES
FROM THE RECENT RAINS MAY HELP SOME PATCHY FOG FORM IN THE 06-12Z
TIME PERIOD. RIGHT NOW DO NOT EXPECT ANY WIDESPREAD MVFR/IFR
CONDITIONS TO DEVELOP BUT THE PATCHY NATURE OF THE FOG MAY PRODUCE
SOME BRIEF RESTRICTIONS TO VSBYS. AS THE LIGHT TO MODERATE SE
SURFACE FLOW REDEVELOPS AFTER SUNRISE TOMORROW EXPECT SCT AREAS OF
FAIR WX SC/CU TO FORM UP. OVERALL EXPECT VFR CONDITIONS TO
PREVAIL.

PREV DISCUSSION... /ISSUED 105 PM CDT MON JUL 4 2011/

SHORT TERM/TONIGHT THROUGH TUESDAY NIGHT/...A MID LEVEL RIDGE OF
HIGH PRESSURE WILL DOMINATE DEEP SOUTH TEXAS THROUGH TUESDAY NIGHT
CAUSING A RELATIVELY DRY AND STABLE AIR MASS.  TEMPERATURES WILL BE
NEAR NORMAL FOR THIS TIME OF YEAR WITH AMPLE AMOUNT OF SUNSHINE.
WINDS WILL BE LIGHT TO MODERATE FROM THE SOUTHEAST TODAY BECOMING
LIGHT AND VARIABLE TONIGHT.

LONG TERM/WEDNESDAY THROUGH MONDAY/...A HIGH PRESSURE RIDGE
EXTENDING ACROSS DEEP SOUTH TEXAS THE MIDDLE OF THIS WEEK
THROUGH THE END OF THE FORECAST PERIOD WILL MAINTAIN LIGHT TO
MODERATE SOUTHEASTERLY WINDS ACROSS THE CWA THROUGHOUT THE PERIOD.
THE WINDS WILL BE LIGHT DURING THE OVERNIGHT PERIODS AND MODERATE
DURING THE AFTERNOONS AND EARLY EVENINGS. THE TEMPERATURES WILL
CONTINUE NEAR NORMAL TO SLIGHTLY HIGHER THAN NORMAL FOR THIS TIME
OF THE YEAR WEDNESDAY THROUGH THE WEEKEND.

MARINE...TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED EAST TO
SOUTHEAST 4 TO 6 KNOTS WITH SEAS OF 1.6 FEET WITH A PERIOD OF 6
SECONDS. SURFACE HIGH PRESSURE CENTERED ALONG THE TEXAS COAST
WILL PRODUCE LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS FOR
THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS THROUGH THE PERIOD.

WEDNESDAY THROUGH SATURDAY...A HIGH PRESSURE RIDGE STRETCHING
ACROSS THE GULF OF MEXICO WILL CONTINUE PRODUCING LIGHT TO
MODERATE SOUTHEASTERLY WINDS AND LOW SEAS ACROSS THE MARINE AREAS
WEDNESDAY THROUGH SATURDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  91  78  92 /  10   0   0   0
BROWNSVILLE          76  92  76  92 /  10   0   0   0
HARLINGEN            75  94  75  94 /  10   0   0   0
MCALLEN              76  97  76  97 /  10   0   0   0
RIO GRANDE CITY      75 101  76 101 /  10   0   0   0
SOUTH PADRE ISLAND   80  87  80  89 /  10   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

AVIATION...TOMASELLI-66
Hazardous weather outlook, Jul 4, 2:54 AM CST, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
354 AM CDT MON JUL 4 2011

TXZ248>257-051100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
354 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG MAY REDUCE VISIBILITIES FOR MOTORISTS PRIOR TO SUNRISE
THIS MORNING...AND AGAIN DURING THE OVERNIGHT HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY FOG MAY REDUCE VISIBILITIES FOR MOTORISTS PRIOR TO SUNRISE
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-051100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
354 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Zapata

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The beneficial rains which moved across the Rio Grande Plains between June 30th and July 2nd, combined with other rains from June 22nd, finally improved the drought conditions a little bit across Zapata County the first full week in July. Extreme (D3) Drought conditions prevailed across all of Zapata County with the exception of the extreme northwestern tip of the county which still had Exceptional (D4) Drought conditions.

Drought, Starr

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The beneficial rains which moved across the mid and upper Rio Grande Valley July 1st and 2nd, combined with rain on June 22nd, finally began miproving drought conditions in Starr County the first full week in July. Extreme (D3) Drought conditions replaced Exceptional (D4) conditions during the first full week of July.

Drought, Jim Hogg

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The beneficial rains which moved across the Deep South Texas Brush Country June 22nd, and again on July 1st and 2nd, finally helped improve drought conditions a little bit in Jim Hogg County. Extreme (D3) Drought conditions replaced Exceptional (D4) conditions which had plagued the County for most of June.

Drought, Hidalgo

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The beneficial rains which moved across the Lower Rio Grande Valley on June 22nd/23d, and again from the outer bands of Arlene on June 30th and residual showers and storms on July 1st put a dent into the 2011 drought in Hidalgo County. Extreme (D3) drought conditions prevailed across the western and central two thirds of Hidalgo County and Severe (D2) drought conditions prevailed across the eastern one third of Hidalgo County the first full week in July, replacing Extreme to Exceptional (D4) Drought just a couple of weeks earlier.

Drought, Willacy

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The beneficial, locally torrential rains which covered Inland Willacy County on June 22nd, with additional rains on the 23rd were followed by another round of steady rain on June 30th (outer bands of Arlene). These rains combined to make a notable dent in the 2011 Drought. By July 5th, conditions had improved to Severe (D2) from Extreme (D3) across all of the County.

Drought, Cameron

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Beneficial rains which dumped heavy rains in excess of 8 inches in portions of Inland Cameron County on June 22nd, 23rd, and 30th made a notable dent into the 2011 drought after July 4th. All of Cameron County shifted from Exceptional (D4) Drought down to Extreme (D2) Drought conditions between the end of June and the first full week of July.

Drought, Coastal Willacy

When
July 5, 12:00 AM CST to July 11, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

The beneficial rains which moved across the Lower Rio Grande Valley on June 22nd, and again with the outer bands of Tropical Storm Arlene (June 30th) brought drought conditions from Extreme/Exceptional (D3/D4) along the Willacy County coast down to Severe (D2) by July 5th.

Drought, Coastal Cameron

When
July 5, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

The beneficial rains which dropped more than 5 inches of rain between June 22nd and 30th had improved the drought conditions across all of Coastal Cameron County by the first full week in July. Exceptional (D4) Drought conditions in late June were shifted down to Severe (D2) conditions by July 5th; these conditions would continue through month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309736, 309737, 309739, 309740, 309742, 309743, 309744, 309745.